Alert archive / North Carolina / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 38, NWS Wilmington, NC

May 10, 2024Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 10, 2024, 3:40 PM EDT for Bladen County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2024, 3:40 PM EDT (19:40 UTC)
Expired
May 10, 2024, 4:25 PM EDT
In force
45 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 1:51 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2024-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2024-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
1359 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:07 PM EDT, 33 minutes earlier.

Area forecast discussion, May 10, 3:07 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
307 PM EDT Fri May 10 2024

.SYNOPSIS...
Showers and thunderstorms through this evening ahead of an
approaching cold front. The front crosses the area tonight,
bringing much cooler and drier air for the weekend and start of
next week. Rain chances increase next Tuesday as a warm front
lifts north across the area.

&&

.NEAR TERM /THROUGH SATURDAY/...
Mesoanalysis shows a cold front currently draped across central
NC and western SC. Modest destabilization is occurring along
this line after morning clouds gave way to some brief afternoon
clearing. This has allowed enough heating to fuel developing
storms and instability east of this line should be enough to
maintain storms as they approach the coast. As storms develop
along the line, associated shear and falling heights ahead of a
shortwave should allow this to become an organized complex of
storms. The entire system will progress southeast with the cold
front late this afternoon and into this evening. Damaging wind
gusts and large hail are the main concerns, especially as this
line strengthens and moves south and east into this evening. 18Z
sounding from MHX shows impressive, deep layer instability and
shear in excess of 50 knots. An environment shrouded in cloud
cover for a large part of the day appears primed for additional
storm development late this afternoon and this evening.

Once the line of showers moves offshore, winds turn northerly
and much cooler and drier air will move into the region for this
weekend. Quiet and clear on Saturday with highs only in the
upper 70s and dew points mixing into the low 50s and upper 40s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Quiet weather for the weekend continues through Sunday. Surface
trough moves through Saturday night, with nothing more than a
wind shift and some clouds. Mostly sunny Sunday as high pressure
briefly moves overhead and strong subsidence inversion is in
place. Temps only slightly below normal during the short term,
with downslope flow Sunday pushing highs to near 80F.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Surface high pressure shifts offshore Monday, with subsidence
still in play keeping area rain-free during the day. A warm
front is progged to lift north across the area Tuesday, with
combination of decent isentropic lift and some PVA aloft
contributing to categorical pops. As PWAT values approach 2"
which is well above the 90th percentile for mid-May, ensemble
data suggests QPF Tuesday could be around 0.75-1". Clouds and
rain will keep temps "cool" Tuesday despite strong WAA.

A weak surface low moves across the Mid-Atlantic Tuesday night,
dragging a weak cold front over the area sometime Wednesday.
Some lingering pops into Wednesday with a decent upper shortwave
moving across, as it will depend on how fast front moves
through and how quickly the ridging behind it builds. Expect a
mainly dry and warm Thursday as ridging and subsidence from the
north prevails before the next system approaches the area at the
end of next week.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Cold front will drop southeastward across the area late this
afternoon into this evening. Expect thunderstorms to impact
terminals from west to east from 21Z to 01Z this evening.
Thunderstorms will bring the potential for damaging winds (winds
in excess of 30 knots) and large hail. Expect IFR VIS in heavy
rain and thunder in addition to strong winds. Some lingering
showers may exist after the initial line of thunderstorms. Once
the cold front moves offshore, VFR will return to all terminals
as precip comes to an end. Clear skies, VFR, with north winds on
Saturday.

Extended Outlook...A cold front moves through Friday night,
which dries out the atmosphere. Widespread VFR should take over
Friday night through Monday. Flight restrictions may occur
Monday night into Tuesday with the next weather system moving
in.

&&

.MARINE...
Through Saturday... Breezy this afternoon into this evening
ahead of an approaching cold front. The fetch will keep winds
below SCA thresholds and seas 3-4 feet. Thunderstorms ahead of
the front could be strong or severe this evening as a large line
of storm emerges offshore. Winds in excess of 30 knots are
expected with these storms and a few stronger storms could
produce large hail and strong wind gusts. High pressure will
build behind the exiting line of storms and the cold front
overnight. A brief surge of northerly winds to around 15-20
knots will quickly abate by tomorrow morning.

Saturday Night through Wednesday...Benign marine conditions,
with offshore flow and seas around 2 feet Sunday. Surface high
pressure shifts offshore Monday with winds turning southerly by
Monday afternoon. Winds, seas, and rain chances pick up on
Tuesday as a warm front lifts north across the area. May see SCA
conditions Tuesday afternoon into Tuesday night, combination of
6 foot seas from building S wind wave and elevated wind gusts.
A weak cold front is forecasted to move across the waters
sometime on Wednesday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Coastal Flood Advisory from 11 PM this evening to 2 AM EDT
     Saturday for NCZ107.
SC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...21
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...21
MARINE...VAO/21
Hazardous weather outlook, May 10, 2:55 PM EDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
255 PM EDT Fri May 10 2024

NCZ107-111900-
Inland New Hanover-
255 PM EDT Fri May 10 2024

...SEVERE THUNDERSTORM WATCH 231 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 2 AM
EDT SATURDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ110-111900-
Coastal Brunswick-
255 PM EDT Fri May 10 2024

...SEVERE THUNDERSTORM WATCH 231 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ087-096-099-105-106-108-109-SCZ017-023-024-032-033-039-054>056-
058-059-111900-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Coastal New Hanover-Inland Brunswick-Marlboro-Darlington-Dillon-
Florence-Marion-Williamsburg-Coastal Horry-Inland Georgetown-
Coastal Georgetown-Central Horry-Northern Horry-
255 PM EDT Fri May 10 2024

...SEVERE THUNDERSTORM WATCH 231 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

AMZ250-252-254-256-111900-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
255 PM EDT Fri May 10 2024

...SEVERE THUNDERSTORM WATCH 231 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Small Craft Advisory conditions possible Tuesday and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

21

In the hours before

Special weather statement, May 10, 2:26 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Wilmington NC
226 PM EDT Fri May 10 2024

SCZ017-101900-
Marlboro SC-
226 PM EDT Fri May 10 2024

...A STRONG THUNDERSTORM MAY BRING HAIL TO NORTHERN MARLBORO
COUNTY...

At 226 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Wallace, or 9 miles north of Cheraw, moving east
at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chavistown and Wallace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern South Carolina.

&&

LAT...LON 3481 7968 3479 7966 3466 7974 3472 7988
      3475 7990 3477 7993 3480 7994 3480 7993
      3481 7992
TIME...MOT...LOC 1826Z 287DEG 23KT 3484 7991

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TRA
Special weather statement, May 10, 2:51 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Wilmington NC
251 PM EDT Fri May 10 2024

NCZ087-101915-
Robeson NC-
251 PM EDT Fri May 10 2024

...STRONG THUNDERSTORMS MAY BRING HAIL AND GUSTY WINDS
ACROSS NORTHERN ROBESON COUNTY...

At 250 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Rex to near Antioch.
Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Red Springs, St. Pauls, Wakulla, Rex, Shannon, Parkton, Rennert, and
Lumber Bridge.

This includes Interstate 95 in North Carolina between mile markers 32
and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern North Carolina.

&&

LAT...LON 3490 7894 3488 7892 3486 7893 3484 7891
      3475 7913 3482 7935 3484 7934 3483 7919
      3495 7903
TIME...MOT...LOC 1850Z 287DEG 20KT 3492 7904 3485 7923

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

TRA
Special weather statement, May 10, 2:59 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Wilmington NC
259 PM EDT Fri May 10 2024

SCZ017-101930-
Marlboro SC-
259 PM EDT Fri May 10 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MARLBORO COUNTY
THROUGH 330 PM EDT...

At 258 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hamlet, or 10 miles southeast of Rockingham, moving
east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gibson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern South Carolina.

&&

LAT...LON 3481 7968 3468 7952 3474 7977 3481 7976
TIME...MOT...LOC 1858Z 284DEG 20KT 3479 7969

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TRA

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:51 PM EDTSpecial Weather StatementILMHoke24 min
May 10, 2:56 PM EDTCoastal Flood AdvisoryILMNew Hanover11 hr
May 10, 2:56 PM EDTSevere Thunderstorm WarningILMBladen, Robeson49 min
May 10, 4:03 PM EDTSpecial Weather StatementILMRobeson27 min
May 10, 4:33 PM EDTSpecial Weather StatementILMRobeson27 min
May 10, 4:36 PM EDTSevere Thunderstorm WarningILMPender54 min
May 10, 4:39 PM EDTSevere Thunderstorm WarningILMBladen, Columbus, Robeson81 min
May 10, 4:40 PM EDTSpecial Weather StatementILMBladen35 min
May 10, 4:49 PM EDTSevere Thunderstorm WarningILMRobeson41 min
May 10, 5:16 PM EDTSevere Thunderstorm WarningILMPender44 min
May 10, 5:41 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus64 min
May 10, 6:06 PM EDTSpecial Weather StatementILMPender24 min
May 10, 6:31 PM EDTSpecial Weather StatementILMBrunswick, New Hanover29 min
May 10, 6:42 PM EDTSevere Thunderstorm WarningILMColumbus63 min
May 10, 6:58 PM EDTSpecial Marine WarningILM47 min
May 10, 7:13 PM EDTSpecial Weather StatementILMBrunswick32 min
May 10, 7:28 PM EDTSpecial Marine WarningILM47 min
May 10, 7:36 PM EDTSpecial Weather StatementILMRobeson24 min
May 10, 2:26 PM EDTSpecial Weather StatementILMMarlboro34 min
May 10, 2:59 PM EDTSpecial Weather StatementILMMarlboro31 min
May 10, 3:07 PM EDTSevere Thunderstorm WarningILMMarlboro53 min
May 10, 4:15 PM EDTSevere Thunderstorm WarningILMDarlington, Marlboro45 min
May 10, 4:29 PM EDTSevere Thunderstorm WarningILMDarlington61 min
May 10, 5:46 PM EDTSpecial Weather StatementILMDarlington29 min
May 10, 5:54 PM EDTSevere Thunderstorm WarningILMDarlington, Florence51 min
May 10, 6:59 PM EDTSpecial Weather StatementILMMarlboro46 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.